Older folks beware: if you take sleeping pills, you may be in for a nightmare.
Not a nocturnal one, though– the risks of over-the-counter sleep aids have been found in recent research to lead to a plethora of nightmarish health circumstances and cognitive decline.
While many of the benefits– and risks– have yet to be determined for over-the-counter sleep aids, particularly for the relief of disturbed sleep in older people, it’s tough to overlook the already-proven side effects, which include mental dysfunction and fatigued bodies. Furthermore, prescription sleeping meds are also very controversial, at best, for the 65-and-over population.
So, what needs to happen? For one, medical professionals should conduct sex-specific studies more frequently. An Ambien experiment shows just how vital this understanding of sex differences with sleepers is, as it concluded that women– because they metabolize many drugs more slowly than men– need a lower dose. If they get the same dose as men, the drug stays in their bodies for awhile after they wake up– which could put them at greater risk for falls, motor accidents, and other dangerous situations. At the very least, they’ll probably feel groggy and unmotivated throughout the majority of the following day.
Furthermore, over-the-counter medications have failed to garner the national attention they need. Both medical practitioners and the public should look to be more engaged with one another about the health risks and personal experiences involved with such dangerous medications. After all, since OTC drugs are readily available across the nation and are being used off-label more often, they ought to be a bigger piece of the health care discussion puzzle.
Until that time comes, it looks like the general public (and older women especially) are employing dangerous habits with their sleeping aids, particularly when they combine over-the-counter ones with prescription options.
Always remember to consult your physician or chiropractor before taking any health advice.
This article is made available for general, entertainment and educational purposes only. The opinions expressed herein do not necessarily reflect those of The Joint Corp (or its franchisees and affiliates). You should always seek the advice of a licensed healthcare professional.